Warnings about risky tan jab are ignored, experts say...
Repeated warnings about risky ‘tan jabs’ are being ignored in the UK, experts believe.
The melanotan injection boosts levels of the body’s natural pigment. It contains a synthetic hormone that stimulates the body’s production of melanin, the substance which gives the skin its colour.
Experts have warned that using melanotan I and II could damage the immune and cardiovascular systems as well as triggering other problems. Use of the drugs has been linked to vomiting, high blood pressure and facial flushing.
Liverpool John Moores University’s Michael Evans-Brown said: ‘It seems to be getting worse. We do not have any concrete figures on this, but more and more people seem to be reporting that it is a problem’. His team has received reports from needle exchange programmes of people continuing to use the illegal jabs.
Last year a BBC investigation reported that experts were becoming concerned about websites and even tanning shops selling the unlicensed treatment. Since then the Medicines and Healthcare Products Regulatory Agency (MHRA), the UK’s drug regulator, has been running a campaign to persuade retailers to halt sales.
Spokesman David Carter said: ‘We would say to consumers do not be fooled into thinking that melanotan offers a shortcut to a safer and more even tan. The side effects could be extremely serious. If you have used either of these products do not use them again and if you have any concerns you should seek advice from your doctor.’